Category Archives: Delirium Tremens
Delirium tremens (Latin for “shaking frenzy”, also referred to as The DTs, “the horrors”, “The Irish Jig” or “the shakes.”) is an acute episode of delirium that is usually caused by withdrawal from alcohol, first described in 1813. Benzodiazepines are the treatment of choice for delirium tremens (DT).
Withdrawal from sedative-hypnotics other than alcohol, such as benzodiazepines, or barbiturates, can also result in seizures, delirium tremens, and death if not properly managed. Withdrawal from other drugs which are not sedative-hypnotics such as caffeine, cocaine, etc. do not have major medical complications, and are not life-threatening. Withdrawal reactions as a result of physical dependence on alcohol is the most dangerous and can be fatal. It often creates a full blown effect which is physically evident through shivering, palpitations, sweating and in some cases, convulsions and death if not treated.
When caused by alcohol, it occurs only in patients with a history of alcoholism. Occurrence of a similar syndrome due to benzodiazepines does not require as long a period of consistent intake of such drugs.
In the U.S., fewer than about 50% to 60% of alcoholics will develop any significant withdrawal symptoms upon cessation of alcohol intake, and of these, only 5% of cases of acute ethanol withdrawal progress to DT. Unlike the withdrawal syndrome associated with opiate dependence, DT (and alcohol withdrawal in general) can be fatal. Mortality was as high as 35% before the advent of intensive care and advanced pharmacotherapy; in the modern era of medicine, death rates range from 5-15%.
Similar hyperirritability and hallucinosis can be caused by magnesium deficiency.
Medical Conditions Treated With Marijuana Medical Conditions for Marijuana Treatment Acquired Hypothyroidism Agoraphobia – (from Greek ἀγορά, “marketplace“; and φόβος/φοβία, -phobia) is an anxiety disorder characterized by anxiety in situations where the sufferer perceives the environment to be difficult or … Continue reading →